IMG_1434

After my farewell to the radiation oncology department, I take the elevator up to the lobby and meander through the hospital complex to meet with Dr. Weary, my oncologist. (My heart feels heavy because Dr. Alpha is no longer my guardian angel and in my purse I have reams of computer print outs about the side effects of Arimidex, Dr. Weary’s drug of choice.)

Dr. Weary is late. I study my computer print outs for more than an hour, sitting alone in the small exam room. I feel clammy and light headed as I read other women, my cancer sisters, enumerate the side effects of Arimidex:  joint pain, bone pain, loss of concentration and memory, dizziness and insomia, hot flashes, nausea, hair loss, aging skin, vaginal dryness, trigger finger, loose joints,  anxiety,  leg cramping and  fuzzy brain. One woman writes: I hobble out of bed like a 90-year old, I will quit taking this pill. I’d rather die than live like this.

I  am about to fall off my stool and faint when Dr. Weary finally appears. He looks, well, weary. He apologizes profusely about letting me wait so long. But in the middle of his “I- am- so- sorries,”  his cell phone rings. He sighs. At first he looks like he plans to ignore it then glances and the number and answers. It is clear to me, it is another physician calling. And it is clear to me it is about a serious matter. “Go ahead, don’t worry,” I tell Dr. Weary has he excuses himself and leaves to continue the call out of my ear shot.

When he returns, I waste no time. I hand him the two-inch thick ream of Arimidex complaints. And just so he won’t have to read all the pages, I verbally high light the awful side-effects. Dr. Weary sighs again. He reaches out and takes the pages out of my hand, but instead of reading them, he dumps them in his waste basket with a thud, sits down and stares me straight into the eye: “You read too much,”  he says calmly.  “The only women who will go on  the internet are those who have complaints. For every woman you have read about, there are a thousand with no complaints.”

Dr. Weary scribbles my dreaded Arimidex prescription on his pads, rips it off, and hands it to me. “Here, the pharmacy is across the hall. If you don’t feel good, call me and I will put you on something else.” His cell phone buzzes again. Our session is over. Normally I would feel dismissed, not validated, and mad as a hornet. But somehow Dr. Weary makes me realize that his primary concern are those patients of his who are in immediate danger. Right now, I don’t need him all that much. As far as he is concerned I am making mountains out of mole hills,  and loosing sight of the real reason for the medication in the first place: To stop the spread of cancer. And if, or when, I do need Dr. Weary, he will be there for me.

I leave a bit befuddled, but calmer. I will be eating Arimidex pills for five years. The University Medical Center oncologist suggested Tamoxifen for 2 1/2 years and Arimidex for another 2 1/2 years. According to the National Cancer Institute the benefit of tamoxifen as a treatment for breast cancer is firmly established and far outweigh the potential risks of blood clots, uterine cancer, and many of the same side effects as Arimidex. Over thirty years, Tamoxifen has shown effective on pre-menopausal and post-menopausal alike.

Arimidex, on the other hand, is a fairly new drug without the same track record. So why am I on Arimidex only? Dr. Weary never explained why.  On the other hand, Tamoxifen works by binding up estrogen in a woman’s breast so it cannot feed the caner. But Arimidex prevents estrogen to develop in post menopausal women.  Somehow Arimidex makes more sense in my un-scientific mind. I buy my first jar. It costs $35 because I have health insurance. The cost is $378.70 for 30 pills  if I did not have insurance. Time will tell how I will feel and how much good they will do. By the way AstraZeneca’s profits for the first quarter of 2010 were on the order of  $3.73 billion.

{ 1 comment… read it below or add one }

JANET E. PETERS December 1, 2010 at 1:02 am

have no idea if i will stay on this medication, arimidex. guess i have just been to healthy. no meds at age 70 , and now yes, arimidex, and latter probly more cause there is alot of side effects, it is just nickel and dime, me vaginal dryness, cholestrol, thyroid, joints, and i am very active till that pill. no estrogon, can not be good for any women, un less, i’m near death anyhow, think after my next check up, i’m on my own, not much time left anyhow, we all know death is not preventable. right!!!! and i’m living it. ok!!!!!

Leave a Comment

Previous post:

Next post: